Skip to content
My WebMD Sign In, Sign Up
Ear Shape Change (Latest Symptom)
avatar
Golf80 posted:
Hello, Thanks in advance for your help, and sorry for the long post! I have been experiencing sensations of pressure and tightness in the left side of my face, ear, and neck, for over 6 months. I went to my doctor, and although he found no obvious problems, a CT scan of my head and sinus areas was done. The scan results showed no problems other than a sinus infection. I did have a reaction to the CT scan dye, that gave me mild hives and itching for 5 days. I was given Amoxicillan for the infection, and took Benadryl for the reaction. I also came down with a cold at the same time, and was taking OTC meds for it too. About 2 weeks ago, (during the treatment period) I woke up one morning to find that my left ear had gotten visibly smaller than my right ear. It also appears to be constricted, as if it's being drawn into itself. It is now about 1/4" shorter from tip to lobe than the right side, and I'm experienceing a mild sensation of swelling or pressure inside the ear, as if something is pushing into the canal area, but I can detect no obvious hearing loss. I'm also experiencing a "creppy crawly" sensation on my scalp on the left side of my head, that comes and goes, and a tingling sensation on the upper portion of the left ear, that comes and goes as well. The pressure sensations in my face have pretty much gone away, but I still experience trouble breathing through my left nostril, and have had some night time breathing issues. I haven't returned to my doctor because I am currently unemployed with no insurance, and I just received the $ 2,000.00 bill for the CT scan. So, as you can imagine, I'm not at all anxious to return to the doctor unless absolutely necessary! My question is, what could have caused this sudden change? Although it's been 10 days since all meds were stopped, could it be a reaction of some sort to the multiple meds I was taking? And if so, why has my ear not returned to normal size since they've been stopped? My biggest concerns right now are, could the size change cause permanent damage to my ear, or be permanent itself? Or, could my overall symptoms represent some sort of Neurological problem, as I understand those type of problems present themselves with very strange symptoms sometimes? I'm very concerned, worried, and frustrated by this, and would sure appreciate any help the community could provide! Thanks again for taking the time to read this, and help!!
Reply
 
avatar
Rod_Moser_PA_PhD responded:
As much as I would like to save you the financial burden of additional medical care, you have to understand the extreme limitations that I face over the Internet when you make these requests for diagnostic and treatment suggestions. I would love to help you, my friend, but I do not know your medical history, nor do I have a way of examining you first-hand and review your diagnostic tests (like the CT).

I do not know what caused the sudden change in the size of your ear. I can't say that I have seen this phenomena in my own practice, so I, too, am curious. Again, this would be something I would have to SEE in order to comment....a description just doesn't provide the objective medical information that I would need. As you might realize, a "creepy-crawly" sensation is a bit vague and something only you can feel. Yes, this could be sensory-neurological, but again, that's going to take an exam to determine.

I wish that financial barriers to medical care were not issues, but they are. You need to see a good ENT -- someone that can carefully examine you --, so I hope that you will be able to work out a way of doing so.


Helpful Tips

FAQ Tip #2: Tonsilliths and Cryptic TonsilsExpert
People are often puzzled by white accumulations in their tonsils. Some feel they have Strep, yet they do not really have a red, sore ... More
Was this Helpful?
18 of 26 found this helpful

Expert Blog

Focus on Flu

Find answers to your questions about seasonal flu issues and answers to your concerns about the flu season and H1N1...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.